Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 138, NWS Cleveland, OH

September 7, 2020Holmes County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 7, 2020, 5:44 PM EDT for Holmes County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2020, 5:44 PM EDT (21:44 UTC)
Expired
Sep 7, 2020, 6:15 PM EDT
In force
31 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Holmes County, OH

The radar

The Cleveland radar (KCLE), 104 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS51 KCLE 072144
SVRCLE
OHC075-072215-
/O.NEW.KCLE.SV.W.0138.200907T2144Z-200907T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
544 PM EDT Mon Sep 7 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Holmes County in northeastern Ohio...

* Until 615 PM EDT.

* At 543 PM EDT, severe thunderstorms were located along a line
  extending from near Millersburg to near Killbuck, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Millersburg, Killbuck, Farmerstown, Baltic and Charm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8202 4046 8212 4056 8196 4051 8167
      4044 8167
TIME...MOT...LOC 2143Z 287DEG 28KT 4052 8191 4042 8194 

HAIL...1.00IN
WIND...60MPH
 
$$

Saunders
1 follow-up statement
855 
WWUS51 KCLE 072208
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
608 PM EDT Mon Sep 7 2020

OHC075-072217-
/O.EXP.KCLE.SV.W.0138.000000T0000Z-200907T2215Z/
Holmes OH-
608 PM EDT Mon Sep 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLMES COUNTY
WILL EXPIRE AT 615 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4045 8202 4046 8212 4056 8196 4051 8167
      4044 8167
TIME...MOT...LOC 2207Z 287DEG 28KT 4047 8169 4037 8172 

$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:36 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 7, 4:36 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
436 PM EDT Mon Sep 7 2020

.SYNOPSIS...
The cold front moving across the area this afternoon will settle
across central Ohio as a stationary front by tonight. This
boundary will linger across the area through Tuesday before
shifting back north. High pressure begins to build into the area
on Thursday and will persist over the area through Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
A rather active start to the near term forecast as showers and
thunderstorms continue to move across the area, training over
some areas that have already received 2 to 4 inches of rainfall.
A cold front associated with a low pressure centered north of
the Great Lakes region is on the cusp of entering the CWA along
the western counties. Limited instability exists along this
boundary, as ample showers through the morning have acted to
help stabilize the area, however 30 knots of 0-3km shear does
remain across the area. Greatest chance of severe weather is
believed to be along the leading edge of the storms in the
southern counties of the CWA with wind and hail being the
primary threats.

With this system, training storms have been and continue to be
observed across the area and upstream. PWAT values remains at
1.6 to 1.8 inches with a strong low level southwest winds
ushering in more moisture. Although not a tropical airmass, the
warm cloud layer is still rather deep, allowing for efficient
precipitation rates with these storms. Storm motion is alarming
and has already caused flooding concerns across the area. This
will be the primary forecast concern going into the evening
hours.

By late evening, the cold front will settle south of us and
transition into a stationary front, allowing the storms to
diminish over the area temporarily. By late overnight/early
Tuesday morning, the boundary will lift northwestward along
with a surge of moisture, increasing the chance of showers and
thunderstorms west of I 71. Depending on the exact location this
pseudo warm front lifts through, some areas of patchy fog may
occur across the southern area as temperatures drop and winds
become calm. However this will depend on shower dissipation, so
opted to keep fog out of the forecast for this update as
confidence is low. By Tuesday afternoon, all showers will
dissipate and move out of the area and dry conditions will
move in for the remainder of the near term forecast.
Temperatures across the area today will likely not get as high
as originally forecasted due to cloud cover and widespread
precipitation, so opted to bump the highs down a few degrees but
maintained the upper 70s with highs tomorrow in the mid 80s.
Overnight lows will be in the mid 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As a deepening low continues to dig down the West Coast, across
our area on Wednesday, high pressure will begin to build across
the area and allow dry conditions to move in. The area will
remain on the east side of the deepening low, keeping the air
mass rather dry over us. There is a chance of PoPs on Thursday
morning/early afternoon associated with a weak cold front that
moves across the area. High temperatures on Wednesday will be in
the 80s before cooling down on Thursday into the 70s. Overnight
lows will be in the upper 50s to low 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The long term forecast still has ample uncertainty that remains
with it as models struggle to find a consensus of how to handle
the trajectory of the low pressure in the southwest. Latest
trends show the low pressure moving eastward, with the center
moving just north of the Great Lakes. Models vary significantly
with the strength of the low pressure by the time it arrives
into the Great Lakes region however. Opted to keep temperatures
more seasonal during this forecast period.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Mixed conditions across the area are expected to continue
through the evening as showers and thunderstorms continue to
move through ahead of a cold front. All TAF sites are
experiencing fluctuations in ceilings, visibilities, and
predominant weather across the area which will continue
through at least 02Z for terminals. Terminals impacted by storms
can expect to experience reduced visibilites to MVFR, and likely
IFR conditions, as heavy rainfall is anticipated. These storms
have continued to train over the region. Conditions will improve
to MVFR/VFR overnight. Winds have diminished across the western
area, with locally stronger gusts up to 20 knots still reported
for eastern sites which should diminish by 20Z. Winds will be
from the southwest at 5 to 10 knots before calming to southeast
winds by tomorrow morning.

Outlook...Non-VFR possible in lower ceilings and/or
showers/thunderstorms on Tuesday.

&&

.MARINE...
Winds across the lake have begun to weaken substantially, with
the strongest winds remaining in the eastern basin at 20 knots,
gusting to 25 knots, from the southwest. Expecting to let the
small craft advisory expire for the eastern basin in the next
hour as conditions seem to have calmed, but will continue to
monitor to make sure. Winds are expected to shift as the cold
front moves across the lake this evening and become fairly calm
across the lake. This frontal boundary will stall across central
Ohio this evening. They will then become northeasterly by
Tuesday morning at 10 to 15 knots as the stationary boundary
moves northward as a pseudo warm front on Tuesday. Water levels
in the western basin will need to be monitored for lakeshore
flooding potential. After this frontal passage moves through,
winds are expected to become light and variable into Wednesday.
Past Wednesday winds will again shift and become northerly at
10 to 15 knots, however current models have waves remaining
under 4 feet so no headlines are anticipated at this time.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Beach Hazards Statement until 8 PM EDT this evening for PAZ001.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ149.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Campbell
MARINE...Campbell
Hazardous weather outlook, Sep 7, 3:55 AM EDT, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
355 AM EDT Mon Sep 7 2020

OHZ003-006-008-017>019-027-028-036-080800-
Lucas-Wood-Sandusky-Hancock-Seneca-Huron-Wyandot-Crawford-Marion-
355 AM EDT Mon Sep 7 2020

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Some thunderstorms may reach strong levels with wind gusts up to 40
mph possible, mainly through this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ007-009>011-080800-
Ottawa-Erie-Lorain-Cuyahoga-
355 AM EDT Mon Sep 7 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

There is a moderate risk of rip currents which could cause hazardous
swimming conditions, mainly through the morning and early afternoon
hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-014-020>023-029>033-037-038-047-PAZ002-003-080800-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-Southern Erie-
Crawford-
355 AM EDT Mon Sep 7 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms will develop this afternoon across the area. Some
thunderstorms may reach strong to severe levels with the main threats
being damaging wind gusts, hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ012-089-PAZ001-080800-
Lake-Ashtabula Lakeshore-Northern Erie-
355 AM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-080800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
355 AM EDT Mon Sep 7 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

South to southwest winds around 30 knots will continue across the
lake through the morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 7, 4:22 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
422 PM EDT Mon Sep 7 2020

OHZ029>032-037-038-047-072100-
Holmes-Richland-Stark-Ashland-Morrow-Wayne-Knox-
422 PM EDT Mon Sep 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RICHLAND...
SOUTHERN ASHLAND...NORTHEASTERN MORROW...SOUTHWESTERN STARK...
WAYNE...HOLMES AND NORTHEASTERN KNOX COUNTIES...

At 422 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Shreve to near Bellville. Movement
was southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mansfield, Wooster, Millersburg, Berlin, Lexington, Walnut Creek,
Loudonville, Brewster, Navarre, Bellville, Dalton, Shreve, Danville,
East Sparta, Killbuck, Hayesville, Holmesville, Wilmot, Glenmont and
Mount Eaton.

LAT...LON 4067 8275 4092 8201 4066 8135 4066 8146
      4063 8167 4044 8167 4045 8218 4030 8220
TIME...MOT...LOC 2022Z 300DEG 32KT 4075 8201 4058 8254

Saunders
Local storm report, Sep 7, 4:46 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
446 PM EDT MON SEP 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLOOD            6 S CANFIELD            40.94N 80.78W
09/07/2020                   MAHONING           OH   DEPT OF HIGHWAYS

            SR 165 CLOSED BETWEEN US 62 AND SR 46 DUE TO
            HIGH WATER.

&&

RC
Local storm report, Sep 7, 4:51 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
451 PM EDT MON SEP 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       1 ENE MEDINA            41.14N 81.85W
09/07/2020  M4.77 INCH       MEDINA             OH   COCORAHS

            12 HOUR STORM TOTAL.

&&

RC
Local storm report, Sep 7, 5:23 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
523 PM EDT MON SEP 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       1 SSE LAKEWOOD          41.47N 81.80W
09/07/2020  M4.10 INCH       CUYAHOGA           OH   PUBLIC

            STORM TOTAL REPORT OBTAIN VIA SOCIAL MEDIA
            IMAGE.

&&

RC
Local storm report, Sep 7, 5:25 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
525 PM EDT MON SEP 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             GLENMONT                40.52N 82.09W
09/07/2020  M1.75 INCH       HOLMES             OH   TRAINED SPOTTER

&&

AM
Local storm report, Sep 7, 5:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
535 PM EDT MON SEP 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       4 N MEDINA              41.20N 81.88W
09/07/2020  M3.51 INCH       MEDINA             OH   PUBLIC

            STORM TOTAL RAINFALL.

&&

RC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:00 AM EDTSpecial Marine WarningCLE90 min
Sep 7, 6:39 AM EDTSpecial Weather StatementCLEErie51 min
Sep 7, 6:57 AM EDTSpecial Weather StatementCLECuyahoga, Lorain33 min
Sep 7, 7:52 AM EDTSpecial Weather StatementCLECuyahoga, Erie, Geauga, Lake, Lorain83 min
Sep 7, 7:58 AM EDTAreal Flood AdvisoryCLECuyahoga, Erie, Geauga, Huron, Lake, Lorain and 5 more4 hr
Sep 7, 8:26 AM EDTFlash Flood WarningCLECuyahoga, Erie, Geauga, Huron, Lake, Lorain and 5 more6 hr
Sep 7, 9:06 AM EDTSpecial Weather StatementCLEMedina, Portage, Summit54 min
Sep 7, 10:26 AM EDTAreal Flood AdvisoryCLEAshtabula, Geauga, Portage, Trumbull4 hr
Sep 7, 11:26 AM EDTAreal Flood AdvisoryCLELorain, Medina, Portage, Summit, Trumbull5 hr
Sep 7, 11:33 AM EDTRiver Flood WarningCLECuyahoga17 hr
Sep 7, 12:39 PM EDTAreal Flood AdvisoryCLEMahoning, Portage, Stark, Summit3 hr
Sep 7, 12:42 PM EDTAreal Flood AdvisoryCLEErie, Huron, Sandusky, Seneca3 hr
Sep 7, 1:12 PM EDTFlash Flood WarningCLEMahoning3 hr
Sep 7, 1:50 PM EDTFlash Flood WarningCLELorain, Medina, Portage, Summit4 hr
Sep 7, 1:59 PM EDTFlash Flood Warning Considerable damage threatCLECuyahoga, Geauga, Lorain, Medina, Summit4 hr
Sep 7, 2:05 PM EDTSpecial Weather StatementCLEKnox25 min
Sep 7, 2:40 PM EDTSpecial Weather StatementCLEHolmes35 min
Sep 7, 3:12 PM EDTSpecial Weather StatementCLECrawford33 min
Sep 7, 3:45 PM EDTSpecial Weather StatementCLEAshland, Richland30 min
Sep 7, 4:13 PM EDTAreal Flood AdvisoryCLEMahoning3 hr
Sep 7, 4:14 PM EDTSpecial Weather StatementCLEMarion31 min
Sep 7, 4:22 PM EDTSpecial Weather StatementCLEHolmes, Wayne38 min
Sep 7, 4:29 PM EDTTornado WarningCLEAshland, Knox, Richland31 min
Sep 7, 4:54 PM EDTAreal Flood AdvisoryCLEAshland, Richland3 hr
Sep 7, 4:57 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox48 min
Sep 7, 5:16 PM EDTSevere Thunderstorm WarningCLEKnox, Morrow59 min
Sep 7, 5:20 PM EDTRiver Flood WarningCLELake8 hr
Sep 7, 5:41 PM EDTAreal Flood AdvisoryCLEMedina, Summit2 hr
Sep 7, 5:48 PM EDTTornado WarningCLEKnox30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.